Nutritional Supplement Interactions
Q Your recent article about drug interactions reminds me to ask about nutritional supplement interactions. What happens if you are taking the formula MALE, for example, and you are also taking PoliChol, InsuLife, and SleepTight? How do you know if some of the ingredients might not be working at crossed purposes with other ingredients? If there are drug interactions, are there not also nutrient interactions?
RANDY, Littleton, CO
A Because most pharmaceutical drugs are, by the nature of their synthetic design, xenobiotic (foreign to the body), it is much more likely that there will be unforeseen and potentially dangerous interactions among them than among nutritional supplements.
One of the chief advantages of vitamins, amino acids, herbs, and other nutrients over pharmaceuticals is that they have typically been in use by humans for very long periods of time—often for hundreds or even thousands of years, and, in many cases, probably for as long as humans have existed. Thus our bodies have considerable built-in experience in their processing and have learned how to “debug” most problems associated with their ingestion.
Also, because many nutritional supplements are already in our diets—albeit in insufficient amounts, especially as aging reduces the efficiency of their utilization—our bodies have already dealt with many of the issues of interactivity.
We know of no conflicts among any of the nutrients in the products you are taking, at the recommended levels, although if you are also using drugs, you should read the labels for any possible interactions. Among the most common drug-nutrient interactions are those between certain blood-thinning pharmaceuticals, such as Warfarin (coumarin) and vitamin E or vitamin K, and those between various antidepressants and certain herbs, such as St. John’s wort.
As implied above, too much of anything can cause problems, so it is always wise to use nutritional supplements only within the recommended ranges.